Thyroid UK
87,631 members102,328 posts

hair thinning worsening - T4/T3

Hi all,

I've just come back from seeing my Endo who suggested I maybe over-medicated as my hair is getting finer all over and falling out, my throat feels tight, sleep is not great and my TSH is surpressed/ below range.

Currently I take 125mcg of T4 and 20mcg of T3 everyday and am gluten, dairy and grain free on the Autoimmune Protocol diet (plenty of meat, veg etc).

My last set of labs are as follows (tests were fasted.. no meds 24hrs):

Serum TSH: 0.09mu/L (0.35- 5.00mu/L)

Free T4: 16.2 pmol/L (9.00 - 24.00 pmol/L)

Free T3: 5.8 pmol/L (3.50-6.50 pmol/L)

Ferritin: 182 ug/L (15.00-300ug/L)

VitD: 83 nmol/L (75.00-200nmol/L)

B12: 400 ng/L (200-900ng/L)

I have started to up my dose of Vit D3 everyday at 5000Ui except when in the sun.

I'm starting to think my endo might be right... she thinks we need to reduce my meds slightly (either T3 or T4, she left it up to me) as this might be causing he hair thinning.

I was diagnosed 7 years ago but my hair was not an original symptom... however I had other symptoms which have mainly resolved.. except since going on T3 have had throat tightness and noticed a quicker more significant amount of hairloss (even all over head like TE).

Has anyone had a similar experience and seen it resolve? Any good advice is very much sought and welcomed ;-)

Thanks in advance,

Welchy1

9 Replies
oldestnewest

Welchy1

You could check out the other vitamins connected with hair loss

healdove.com/disease-illnes...

Your free Ts don't suggest overmedication.

Your B12 needs to increase, according to an extract from the book, "Could it be B12?" by Sally M. Pacholok:

"We believe that the 'normal' serum B12 threshold needs to be raised from 200 pg/ml to at least 450 pg/ml because deficiencies begin to appear in the cerebrospinal fluid below 550".

"For brain and nervous system health and prevention of disease in older adults, serum B12 levels should be maintained near or above 1000 pg/ml."

No folate result?

Are you taking magnesium and Vit K2-MK7 as cofactors of Vit D3?

1 like
Reply

Hi SeasideSusie,

Thanks for the fast reply!

I didn't have Folate checked this time, however last time it was 14.00 ug/L (2-17), so I figured that is pretty good..

I have been taking Vit K2-MK7 with my D3 but recently run out (so not taking in last 2 months). I am also taking Magnesium Citrate before bed (400mcg).

I did take a 1000mcg B12 supplement for about 6 months (stopped as saw no difference). Perhaps the B12 I was using was no good, can you recommend? Should I add in a B-complex too and maybe Evvening Primrose Oil (I am frequent lifter of weights at the gym so is it potentially DHT?)

Reply

Welchy

I used to take Solgar sublingual methylcobalamin 1000mcg, but I think it became difficult to get and then ridiculously expensive. I now take Cytoplan cytoplan.co.uk/vitamin-b12-... and find that very effective. I'm now right at the top of the range and just take it 2 days a week as a maintenance dose.

If you take B12 then you need a B Complex to balance all the B vitamins.

I would really recommend starting the K2-MK7 again as it is needed to direct calcium to bones and teeth where it is needed and away from arteries and soft tissues where it can be deposited and cause problems.

I don't know about the EPO, I use Krill Oil.

1 like
Reply

Thanks SeasideSusie,

Forgive the direct question, but did you suffer from hair thinning and see it resolve as a consequence of upping Vits?

Reply

Welchy

No, I am very lucky. My father's side of the family has always been blessed with very thick hair, I inherited it, as did my brother, my children and grandchildren. Fortunately, I've never suffered with hair loss/hair thinning on my head, I have lost my underarm hair (about 20 years ago, has never regrown) and most of the hair on my legs has also gone except for a small amount (which I wish would hurry up and disappear :D )

1 like
Reply

Thanks SeassideSusie - I was blessed with very thick hair until my autoimmune diseases hit me in 2011.. I then developed Alopecia Arearta (AA) which goes hand in hand with Hashimotos...I'm told.

The AA is patchy (I have 2 at the moment) but it does not cause general thinning.. this is most likely attributed to Hashis... unless I just very unlucky and have now developed androgenic hair-loss to boot!

Reply

My hair is falling out too at the moment having recently added T3 (25 mcg) after years of only levothyroxin (now 100 mcg). Take lots of supplements as recommended on forum, but won't take complete blood test for a month. Be interested to know if too much T3 ( whether by direct dose or conversion of T4) can cause this in some of us. Fortunately I have , or had, lots of fine hair but about half has gone all over from head, so as yet not problematic just abit disturbing pulling out small handfuls at a time!

Reply

Hi Judith,

I had heard that when adding T3 it's common to see hair-loss/ thinning but that it should resolve in a matter of a few months when meds are optimal... However I have been on T3 (since Jan 2017) and T4 for over a year and it's slowly getting worse, not better. T3 inclusion and getting my T3 in the top of the range have made no difference at all. The only thing left is to try and get all the vitamins optimal...

But I am not holding out much hope.. I see few success stories :-(

Reply

Oh , thanks for that Welchy, I hadn't come across any reference to introduction of T3 can make you hair fall out, but not so keen to know it sorts itself when medication optimal. I have been on T4 for 12 years, and only started to add T3, slowly, about 5 weeks ago, so could be ages to hair potentially being sorted! I had half my hair fall out 4 years ago after septic shock/acute pancreatitis...even after full recovery it took a further 3/4 months to noticeably grow properly, so don't despair it's a very slow process.

1 like
Reply

You may also like...